Marine Thunderstorm Wind, St Clair River
- When
- August 3, 4:12 PM EST
- Where
- St Clair River forecast zone, 2.07 mi N of Port Huron
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.010, -82.420
A couple strong thunderstorms moved through the Detroit and Lake St. Clair rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A couple strong thunderstorms moved through the Detroit and Lake St. Clair rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 3, 3:22 PM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 422 PM EDT Wed Aug 3 2022 ..DISCUSSION... ...Potential for Evening Severe Thunderstorms... Corridor of convection located within an energetic LLJ extending across central Lower Michigan sags southeastward this evening downstream of a long-lived MCV and resultant outflow boundary approching western Lake Michigan. A sharp uptick in effective bulk shear is underway as the jet crosses southern Lower helping to strengthen and initiate a broad line of storms amidst a highly unstable environment. Surface dewpoints have soared today as the region became fully entrenched within the warm sector. MUCAPEs on- track to peak in 3000-4000 J/kg range, especially across the Metro region as a differential heating boundary aligns with a broader area of eroded mid/high cloud. Evidence of this depicted with sharp uptick in convective coverage as linear multicellular alignment is underway. Synoptically, the Great Lakes resides ahead of a shortwave trough axis that extends from central Canada and back across the Upper Midwest. Mid and upper level height falls are not overly impressive locally given the displacment from the trough, but right entrance region periphery will interface at a favorable time this evening enhancing updraft strength. Preliminary data from the 03.18Z KDTX RAOB shows a formidable inversion from 900-870mb which suggests some difficultly in achieving surface-based parcel ascent as surface temperatures mximize near daytime highs. Upstream trends show the effectiveness of surface convergence and resultant FGEN from mass being shoved up the residual elevated warm front which plays a more important role in forcing. In terms of threats, still expect primarily a wind-driven hazard type from hydrometor loading, so severe gusts to 60 mph aided by strong vertical shear will be the main message. New outflow boundaries will have an impact with percolating convection ahead of the main line, but limited SRH (0-1 km) precludes much concern for tornado threat, except for the northern areas with pockets of 100 m2/s2 exist early this evening along the M-46 cooridor. Very high FZL, WBZ, and -20C heights suggest some difficulty in getting severe-grade hail, but convective depths are more than sufficent for dime and penny sized hail. Pre-convective areas have easily achieved heat indices in the low 100F range this afternoon thanks to air temperatures in the lower 90s once boundary-layer mixing processes got underway and surface dewpoints broke into the low-mid 70s. Heat Advisory will stand as-is since the only deviant area was Flint, but now that convection is on the doorstep, temperatures will soon plummet there. Temperatures have lagged moreso across the Tri-Cities which has been INVOF midday convection and thicker cloud debris since this morning and probably won't break 80F. Still a high degree of uncertainty tonight with the progression of the trailing cold front. This largely dictates the duration/intensity of convection and to what degree it persists overnight and into Thursday. Significantly scaled back PoPs to Chance after midnight and through most of Thursday, with higher confidence in development south of I-69. Regardless of where the boundary stalls, most of the CWA will see some relief from the heat as highs are capped in the lower 80s given the frontal wake and persistent/thick cloud cover, although dewpoint recovery will be minimal. Healthy 1000-1500 J/kg of MLCAPE advertised Thursday afternoon supporting some healthier cells, although shear will not be favorable minimizing the scope of severe potenital. Split flow pattern situates Friday, but continued elevated instability allows for pulse variety thundershowers Friday, largely in a more isolated fashion for the southern half of the forecast area. Absence of steering winds aloft ensures non-severe nature to convection. 90F temperatures return this weekend with potential for high humidity as dewpoints surge back into the low-mid 70s which pose a threat for heat indices to climb back into triple digit territory with confluent low-level Gulf modified air. Additional storms possible Sunday. && .MARINE... A line of organized convection is now in place across central Michigan, extending into the Saginaw Bay and central Lake Huron. This line is expected to hold together through the remainder of the afternoon and evening and will draw southeastward through tonight. Some isolated convection remains possible just ahead of the main line and will be capable of producing strong to severe thunderstorms, with the main severe threats being wind gusts in excess of 34 knots and/or an isolated waterspout. Thunderstorms within the line itself will also be capable of severe weather, with the severe threat lasting through 9 PM EDT. All open water areas outside of northern Lake Huron will be susceptible to these stronger storms. Otherwise, Small Craft Advisories will hold through tonight for the Saginaw Bay and into Port Sanilac given non-thunderstorm wind gusts nearing 25 knots, especially right off the shoreline, given the better mixing potential over land. High pressure will start to build in behind the front on Thursday which will relax wind speeds. A surface cold front will also move through at least southern Lake Huron, veering wind direction from southwest to more northerly, before stalling around or just shy of Lake St. Clair. Afternoon thunderstorms will again be possible along the front, centered around southern Lake Huron and south into Lake Erie. && .HYDROLOGY... A frontal boundary catches up to ongoing convection later tonight with active widespread convection underway amidst a highly unstable environment. PWATs in the 1.75-2.00 inch range and the orientation of the shear vector to the axis of convection suggests areas of prolonged rainfall for many areas. Storms will easily produce an inch or more of rainfall this evening, perhaps closer to 2 or 3 inches before convection largely moves out toward the southeast late this evening. A Slight Risk for excessive rainfall remains in place, although very dry soils should help absorb the brunt of heavy rainfall without significant impacts to area rivers and streams. Expect main impacts targeted toward urban areas and roadways with quick ponding and roadway flooding possible. Flood Advisories may be needed this evening. Additional showers and thunderstorms possible late tonight and Thursday afternoon, although in a more scattered fashion with isolated 1 inch totals a possibility. && .PREV DISCUSSION... Issued at 230 PM EDT Wed Aug 3 2022 AVIATION... Southwesterly flow is increasing ahead of the cold front that is still off to our west this afternoon. Gusty winds to around 25 knots are expected through the next few hours due to deepening of the mixed layer. Convection ahead of the front has been holding just to the north and west of MBS through the day thus far but the front will get forced east this afternoon bringing the line of storms across the area through the evening hours. Storms will be strong to severe and there may be multiple rounds now through about 10pm. The rest of the night showers are expected to continue through much of the overnight for the Detroit taf sites and will likely dry out from PTK northward. Looks like a period of MVFR CIGS/VSBYs are possible in the early morning hours before lifting back to low VFR Thursday. For DTW... VFR conditions for the next few hours until the first round of storms is expected to pass through the area. Main line of storms could be strong to severe with a period of showers with embedded thunderstorms for several more hours afterwards through the overnight. Could see some breaks in the rain later tonight before the next round of showers lifts into MI from the south. Confidence in thunderstorm timing after midnight is low. DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 ft or this afternoon and overnight * Moderate for thunderstorms between 21-02Z this evening. Low after midnight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Lake Huron...Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...KK MARINE.......AM HYDROLOGY....KK AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 431 PM EDT Wed Aug 3 2022 MIZ047>049-053>055-060>063-042000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair- 431 PM EDT Wed Aug 3 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9 PM this evening. See the Watch County Notification (WCN) for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated storms are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested. MIZ068>070-075-076-082-083-042000- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 431 PM EDT Wed Aug 3 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A Heat Advisory is in effect until 8 PM today. See the latest Weather Message (NPW) for additional details. Heat indices drop sharply once showers and thunderstorms arrive this evening providing some cooling relief. A Severe Thunderstorm Watch is in effect until 9 PM this evening. See the Watch County Notification (WCN) for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional scattered to isolated storms are possible Thursday and early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-042000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 431 PM EDT Wed Aug 3 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9 PM this evening. See the Watch County Notification (WCN) for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional scattered to isolated storms are possible Thursday and early Friday for the southern waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 N OWOSSO 43.01N 84.18W
08/03/2022 M0.75 INCH SHIAWASSEE MI AMATEUR RADIO
DIME SIZED HAIL OBSERVED AT OWOSSO MEMORIAL HOSPITAL
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 3 NW OAKLEY 43.17N 84.21W
08/03/2022 M0.50 INCH SAGINAW MI TRAINED SPOTTER
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 4 SSW FLINT 42.98N 83.73W
08/03/2022 M47 MPH GENESEE MI ASOS
MEASURED AT FLINT BISHOP AIRPORT
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 NW ORTONVILLE 42.86N 83.46W
08/03/2022 OAKLAND MI AMATEUR RADIO
REPORT OF MULTIPLE TREES DOWN OR SHEARED NEAR
INTERSECTION OF GROVELAND RD AND M15
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG OWOSSO 43.00N 84.18W
08/03/2022 SHIAWASSEE MI 911 CALL CENTER
REPORT OF MULTIPLE TREES AND POWERLINES DOWN
0404 PM TSTM WND DMG DURAND 42.91N 83.99W
08/03/2022 SHIAWASSEE MI 911 CALL CENTER
REPORT OF MULTIPLE TREES AND POWERLINES DOWN
0422 PM TSTM WND DMG BYRON 42.83N 83.95W
08/03/2022 SHIAWASSEE MI 911 CALL CENTER
REPORT OF MULTIPLE TREES AND POWERLINES DOWN
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 4 SSW FLINT 42.98N 83.73W
08/03/2022 M60.00 MPH GENESEE MI ASOS
MEASURED AT FLINT BISHOP AIRPORT
&&
AMThe Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2022Every state in 2022This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050922, 1050923.